Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 38, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Apr 13, 2020, 4:40 AM EDT for 4 counties in North Carolina. It was in force for 50 min. 14 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2020, 4:40 AM EDT (08:40 UTC)
- Expired
- Apr 13, 2020, 5:30 AM EDT
- In force
- 50 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Davidson County, NC, Forsyth County, NC, Guilford County, NC, Randolph County, NC
The radar
The Roanoke radar (KFCX), 124 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 4:45 AM EDT | TSTM WND DMG | 3 Nw Lewisville, NC | THUNDERSTORM DOWNED A TREE NEAR CONRAD DRIVE AND TWIN OAKS LAKE DRIVE. |
| Apr 13, 4:50 AM EDT | TSTM WND DMG | 4 Sse Donnaha, NC | THUNDERSTORM DOWNED A TREE NEAR VIENNA DOZIER ROAD AND PINE ACRES LANE. |
| Apr 13, 4:55 AM EDT | TSTM WND DMG | 2 Nne Walkertown, NC | THUNDERSTORM WINDS DOWNED POWERLINES ALONG PINE HALL DRIVE. |
| Apr 13, 4:56 AM EDT | TSTM WND DMG | 4 W Rural Hall, NC | THUNDERSTORM WINDS DOWNED POWERLINES ALONG DORAL DRIVE. |
| Apr 13, 5:00 AM EDT | TSTM WND DMG | 4 Ene Stanleyville, NC | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 4 ENE STANLEYVILLE. TREES DOWN AT THE FOLLOWING LOCATIONS IN GERMANTOWN: 3700 BLOCK OF PRIDDY RD, 8300 BLOCK OF RED BANK RD, AND 7400 BLOCK OF BAUX MOUNTAIN RD. TOP OF TWO TREES ALSO SNAPPED ON SHILOH CHURCH RD. |
| Apr 13, 5:00 AM EDT | TSTM WND DMG | 4 Ene Stanleyville, NC | TREES DOWN AT THE FOLLOWING LOCATIONS IN GERMANTOWN: 3700 BLOCK OF PRIDDY RD, 8300 BLOCK OF RED BANK RD, AND 7400 BLOCK OF BAUX MOUNTAIN RD. |
| Apr 13, 5:05 AM EDT | TSTM WND DMG | 3 W Rural Hall, NC | THUNDERSTORM WINDS DOWNED A TREE ALONG TOBACCOVILLE ROAD NEAR MOORE ROAD. |
| Apr 13, 5:10 AM EDT | TSTM WND DMG | 6 Nnw High Rock, NC | NUMEROUS TREES DOWN IN THE SOUTHMONT AREA ON WALL, LINWOOD-SOUTHMONT, GRAY AND LAKESHORE ROADS. SOME TREES INTO RESIDENCES. |
| Apr 13, 5:12 AM EDT | TSTM WND DMG | 2 Sse Kernersville, NC | NUMEROUS TREES DOWN IN ROAD ALONG HOUNDSBAY CT. |
| Apr 13, 5:14 AM EDT | TSTM WND DMG | 7 Nnw High Rock, NC | THUNDERSTORM WINDS UPROOTED AND SNAPPED TREES ALONG FEEZOR ROAD. |
| Apr 13, 5:19 AM EDT | TSTM WND DMG | 5 Se Sedge Garden, NC | THUNDERSTORM WINDS DOWNED A TREE NEAR WATKINS FORD ROAD NEAR THE INTERSECTION WITH PINE MEADOW DRIVE. |
| Apr 13, 5:35 AM EDT | TSTM WND DMG | 4 W Greensboro, NC | THUNDERSTORM WINDS DOWNED TREES ONTO A POWERLINE ALONG WEST FRIENDLY AVENUE. |
| Apr 13, 5:35 AM EDT | TSTM WND DMG | 5 Nnw High Rock, NC | *** 1 FATAL, 1 INJ *** THUNDERSTORM WINDS DOWNED A TREE ONTO A MOBILE HOME KILLING ONE OCCUPANT AND INJURING ANOTHER. TIME ESTIMATED BY RADAR. |
| Apr 13, 5:35 AM EDT | TSTM WND GST 49 | 3 Sw Lexington, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.7 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 299 m²/s²
- 0-3 km storm-relative helicity
- 489 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
851
WUUS52 KRAH 130840
SVRRAH
NCC057-067-081-151-130930-
/O.NEW.KRAH.SV.W.0038.200413T0840Z-200413T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
440 AM EDT Mon Apr 13 2020
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Forsyth County in central North Carolina...
Davidson County in central North Carolina...
Western Randolph County in central North Carolina...
Western Guilford County in central North Carolina...
* Until 530 AM EDT.
* At 439 AM EDT, severe thunderstorms were located along a line
extending from near Germanton to near Mooresville, moving
northeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Greensboro, Winston-Salem, High Point, Asheboro, Lexington,
Randleman, Thomasville, Kernersville, Clemmons and Bermuda Run.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3611 8050 3614 8044 3626 8045 3625 7976
3551 7980 3551 8018 3558 8021 3568 8033
3572 8033 3574 8046 3583 8049 3584 8039
3588 8042 3589 8037 3596 8038 3599 8042
3601 8042 3606 8046 3604 8049 3608 8052
TIME...MOT...LOC 0839Z 220DEG 51KT 3630 8027 3567 8069
HAIL...<.75IN
WIND...60MPH
$$
22What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 2:44 AM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Apr 13, 2:44 AM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 244 AM EDT Mon Apr 13 2020 .SYNOPSIS... A warm front and associated warm, humid, and unstable air will lift north across the Carolinas early this morning, immediately ahead of a broken band of thunderstorms that will cross the area this morning. A cold front will follow and cross the region tonight. && .NEAR TERM /TODAY and TONIGHT/... As of 237 AM Monday... ...A Wind Advisory For Frequent Gusts Between 40 to 50 mph Continues through 4 PM Today... ...Severe Storms Expected through Noon Today... Model guidance in good agreement that the highly advertised main line of convection will approach and affect the Triad down to Anson Co between 4-5 AM, the US-1 corridor 6-8 AM, the I-95 corridor 7-9 AM, then exiting our CWA by 11 AM or Noon. There is some suggestion in the CAMs that a scattered tstms may develop out ahead of the main line of convection, and should this happen, there can be tstm activity even earlier than the aforementioned times. Latest mesoanalysis shows deep layer ascent with a mid-upr short wave trough moving across the TN Valley. Notable div aloft in conjunction with the main line of deep convection from the central Appalachians south to southern AL. Given the advertised strong wind fields, 60-80+kt of effective shear over norther GA and Upstate SC will lift NE into our area in the pre-dawn hours. While the thermodynamic profile right now is fairly stable, that will soon change as vigorous llvl southerly flow advects more buoyant airmass into our area. With that happening in conjunction with the increasing aforementioned shear, the stage is set for a round of potentially dangerous severe convection when the activity moves through at the times noted above. Really no changes wrt hazards...they are all on the table...including widespread damaging straight-line winds, tornadoes (and possibly one or two longer-lived violent tornadoes), gold ball size hail assoc with supercells, and heavy downpours. Latest water vapor channel shows impressive subsidence in the wake of the main line of convection. Projecting that forward, in conjunction with model guidance, suggests that we'll see sunshine return not too long after the convection exits to our east. Even though the sfc fropa will be delayed until this evening, attm it appears that our precip chances will end for today with the exiting morning convection. So with abundant sunshine and vigorous mixing, higher winds aloft will continue to mix down, thus continuing the risk for 30-40 mph winds through mid to late afternoon, thus why the wind advy will continue until 4 PM today. That mixing will also help warm afternoon temp readings into the low-mid 80s. For tonight, NE low level winds and modest CAA can be expected. While dry aloft thanks to subsidence, forecast soundings show the aforementioned NE flow and CAA may set the stage for scattered 3- 5kft AGL statocu overnight. Lows tonight from mid 40s northwest to the mid 50 southeast. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY/... As of 230 AM Monday... The pattern is forecast to remain active through mid week as the mean mid/upper level l/w trough will remain over at least the eastern half of the country. This will allow for yet another disturbance to approach the area on Tuesday and move across the region Tuesday night into Wednesday. As associated surface low will track along a quasi-stationary frontal zone located across the southeast U.S. Central NC will generally remain on the cool side of this boundary, with only a very small threat at this time of thunderstorms across the far south/southeast Tuesday evening/early Wednesday morning. Thus, will continue to leave out any mention of thunder from the forecast for now. However, we should see precip blossom Tuesday night into Wednesday. This should result in a cool/cold rain on Wednesday morning (rainfall amounts generally a half inch or less, with perhaps a bit more across the southeast), as a reinforcing surface high builds into the are from the north. The precip should begin to end during the afternoon, with a small chance we could see some clearing late in the day. This may result in high temps occurring very late in the afternoon/early evening. High temps on Tuesday are expected to range from the mid 60s north to the mid 70s south, with lows on Wednesday morning in the 40s to near 50 south. Highs on Wednesday, which will be greatly affected by the precip and may not occur until very late in the day are expected to be in the upper 40s across the northeast Piedmont and northern and central Coastal Plain to the lower 50s elsewhere, with perhaps a few mid 50s across far western/southwestern portions of the area. However, we could see temps remain/drop into the 40s across a good portion of the area during the late morning/early afternoon (with even some upper 30s not out of the question). && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... As of 240 AM Monday... Cool high pressure will build into and across the area Wednesday night through Friday. This will result in cool temps for mid April, with below normal temps through Friday morning. Expect high temps on Thursday will be in the lower to mid 60s. High temps on Friday should rebound to near normal, as the surface high shifts to the east and a warming return flow returns. Thus, expect highs in the upper 60s to lower 70s. Morning low are expected to range from 35-40 on Thursday morning and in the upper 30s to lower 40s for Friday morning. Thus, we may have the potential for some frost again across portions of the area late week. The next system is expected to move across the area Friday evening into Saturday. Questions remain with regard to timing/strength and moisture return in advance of this system. Thus will limit pops to the slight chance/low chance category with high temps slightly below normal for Saturday, generally in the mid to upper 60s after lows in the mid to upper 40s to near 50 on Saturday morning. Surface high pressure will quickly move across the Saturday night into Sunday, with precip possibly returning by late Sunday. Will keep high temps on Sunday near normal, in the lower to mid 70s. && .AVIATION /06Z MONDAY THROUGH FRIDAY/... As of 205 AM Monday... Extremely poor aviation conditions expected over the next 12-18 hours as a line of severe thunderstorms moves into the region. Ahead of the storms, winds are quickly increasing across central NC with SSE gusts to 30kt already. Showers and isolated thunderstorms will be on the increase, with the main line of storms expected to cross the area between 09-15Z. Confidence in the timing of the main line is fairly high, with storms capable of producing wind gusts well in excess of 50kt. Ceilings should mostly hold in the IFR/MVFR range outside of the heaviest storms. Once the storms move through, winds will turn to more SWrly but will still be capable of gusting to 40kt or higher through 18Z. After 18z, gusts should drop to 20-30kt as VFR conditions return, though some gusts may continue into tonight as a cold front pushes into the area form the northwest. Outlook beyond 06Z Tuesday: Northwesterly winds and high pressure will continue to usher in drier air early Tuesday. A stalled frontal zone along the Carolina coast will retreat back to the north late Tuesday as an area of low pressure tracks along the front and brings a period of rain and sub- VFR conditions that lasts into Wednesday. VFR should return for the latter half of the week. && .RAH WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 4 AM to 4 PM EDT Monday for NCZ007>011-021>028- 038>043-073>078-083>086-088-089. && SYNOPSIS...MWS NEAR TERM...np SHORT TERM...BSD LONG TERM...BSD AVIATION...BLS
Hazardous weather outlook, Apr 13, 3:21 AM EDT, 1 hour 19 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 321 AM EDT Mon Apr 13 2020 NCZ007-021>024-038-039-073-074-083-140730- Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Stanly- Montgomery-Anson- 321 AM EDT Mon Apr 13 2020 ...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. A band of thunderstorms will move east across central North Carolina this morning. Scattered to numerous gusts between 50 and 60 mph, with isolated ones in excess of 60 mph, will be possible both within and away from showers and storms. Additionally, the most intense storms will be capable of producing isolated tornadoes. The time of greatest threat will be between 4 AM and 9 AM this morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Potential for patchy frost Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NCZ008>010-025-026-040-041-075>077-084>086-140730- Granville-Vance-Warren-Durham-Franklin-Chatham-Wake-Moore-Lee- Harnett-Richmond-Scotland-Hoke- 321 AM EDT Mon Apr 13 2020 ...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. A band of thunderstorms will move east across central North Carolina this morning. Scattered to numerous gusts between 50 and 60 mph, with isolated ones in excess of 60 mph, will be possible both within and away from showers and storms. Additionally, the most intense storms will also be capable of producing wind gusts in excess of hurricane force (74 mph), isolated tornadoes, and large hail. The time of greatest threat will be between 5 AM and 10 AM this morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Potential for patchy frost Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NCZ011-027-028-042-043-078-088-089-140730- Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-Cumberland-Sampson- 321 AM EDT Mon Apr 13 2020 ...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. A band of thunderstorms will move east across central North Carolina this morning. Scattered to numerous gusts between 50 and 60 mph, with isolated ones in excess of 60 mph, will be possible both within and away from showers and storms. Additionally, the most intense storms will be capable of producing wind gusts in excess of hurricane force (74 mph), isolated tornadoes, and large hail. The time of greatest threat will be between 6 AM and noon this morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Potential for patchy frost Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Special weather statement, Apr 13, 4:05 AM EDT, 35 minutes before
Special Weather Statement National Weather Service Raleigh NC 405 AM EDT Mon Apr 13 2020 NCZ039-040-074>076-084-130845- Richmond NC-Lee NC-Chatham NC-Randolph NC-Moore NC-Montgomery NC- 405 AM EDT Mon Apr 13 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MOORE...EASTERN MONTGOMERY...NORTH CENTRAL RICHMOND...SOUTHEASTERN RANDOLPH... NORTHWESTERN LEE AND SOUTHWESTERN CHATHAM COUNTIES UNTIL 445 AM EDT... At 405 AM EDT, Doppler radar was tracking a strong thunderstorm 13 miles south of Biscoe, or 15 miles southeast of Troy, moving northeast at 70 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sanford, Pittsboro, Carthage, Siler City, Biscoe, Goldston, Robbins, Ellerbe, Star and Candor. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 50 mph are capable of knocking down small or weakened trees and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. && LAT...LON 3505 7975 3518 7996 3584 7944 3566 7902 TIME...MOT...LOC 0805Z 218DEG 60KT 3517 7978 77
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 4:05 AM EDT | Special Weather Statement | RAH | Chatham, Moore | 40 min |
| Apr 13, 4:51 AM EDT | Areal Flood Advisory | RAH | Davidson, Forsyth, Guilford, Randolph | 3 hr |
| Apr 13, 5:06 AM EDT | Tornado Warning | RAH | Davidson, Forsyth, Guilford | 24 min |
| Apr 13, 5:10 AM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Stanly | 50 min |
| Apr 13, 5:21 AM EDT | Severe Thunderstorm Warning | RAH | Anson, Richmond | 39 min |
| Apr 13, 5:28 AM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Davidson, Forsyth, Guilford, Randolph | 62 min |
| Apr 13, 5:45 AM EDT | Tornado Warning | RAH | Alamance, Chatham, Guilford, Randolph | 30 min |
| Apr 13, 5:52 AM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Moore, Richmond, Stanly | 68 min |
| Apr 13, 6:10 AM EDT | Tornado Warning | RAH | Alamance, Orange | 35 min |
| Apr 13, 6:19 AM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Durham, Granville, Orange, Person and 1 more | 56 min |
| Apr 13, 6:32 AM EDT | Tornado Warning | RAH | Alamance, Durham, Orange | 28 min |
| Apr 13, 6:41 AM EDT | Tornado Warning | RAH | Granville, Person | 34 min |
| Apr 13, 6:58 AM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Hoke, Lee, Moore, Richmond and 1 more | 77 min |
| Apr 13, 7:16 AM EDT | Special Weather Statement | RAH | Durham, Granville, Orange, Vance | 59 min |
| Apr 13, 7:19 AM EDT | Tornado Warning | RAH | Cumberland, Harnett, Hoke, Moore, Richmond, Scotland | 13 min |
| Apr 13, 7:38 AM EDT | Severe Thunderstorm Warning | RAH | Franklin, Granville, Vance, Warren | 47 min |
| Apr 13, 7:47 AM EDT | Tornado Warning | RAH | Vance, Warren | 28 min |
| Apr 13, 7:51 AM EDT | Severe Thunderstorm Warning | RAH | Franklin, Nash, Wake, Wilson | 39 min |
| Apr 13, 8:00 AM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Johnston, Nash, Sampson, Wayne | 60 min |
| Apr 13, 8:24 AM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax, Nash, Wilson | 62 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.